Posted By CCF Neuro[P] MD, RPS on April 22, 1999 at 10:57:28
Sorry to hear about your problem. How did the diagnosis of malignant hyperthermia come about? What did the EMG show? Usually we only we high CPK levels when the muscle is abnormal. Since all your tests have come back normal and I don't have the physical exam to note, what I am thinking is the possibility of a metabolic disorder, a mitochondrial problem. The usual tests would not pick up this problem. This disorders can be found in the context of a normal muscle biopsy. Ask your physician to consider this entity, as it is associated with malignant hyperthermia, migraine, and muscle cramps. The second suggestion is a calcium channelopathy. This disorder has been associated with a type of malignant hyperthermia and migraine. There is a genetic test for this entity, but it is only done in research labs. I am not sure which research labs would run this test for you.
CCF Neuro[P] MD
Posted By Chad on April 22, 1999 at 12:42:10
The MHS was set off during surgery in 84, and my EMG was done 2 years ago and all i remember they said there was slight abnormality with it. I don't have seizures so not to sure if that changes what you might think it could be. The symptoms are kinda like having the flu all the time, aching and a low fever 99.4 to 100.5 sometimes a little higher always tired and no energy and sometimes go days without sleep from the symptoms, but i have notice with the Dantram if i quit taking it for a few days then i start having chest pains, which showed on an EKG as abnormal. During all of this we have ruled out auto-immune.
I like to say thanks for the help.
Posted By CCF Neuro[P] MD, RPS on April 22, 1999 at 16:45:07
The EMG is for muscle not seizure activity. Neither of the problems I mentioned have to include seizure activity. Both can be seen with what your describing without seizure activity.
CCF Neuro[P] MD
Posted By jennifer on April 27, 1999 at 18:14:54
ITS REALLY COOL TO FIND OUT THIS ON THE WEB. THANKS. A WEEK AND A HALF I WENT TO THE ER BECAUSE OF FATIGUE AND MUSCLE PAIN. I THOUGHT I HAD ARTRITIS. THEY TESTED MY BLOOD AND MY CPK WAS 16,000.00. MY DOCTORS ARE CALLING WHAT I HAVE POLY-MYO-CITIS. THEY SAID MY BODY WAS ATTACKING MY MUSCLES. MY IMMEDIATE TREATMENT WAS SOLUMEDROL THROUGH AN IV AND LACEX TO FLUSH MY KIDNEYS. EARLIER IN THE YEAR I HAD THE FLU. THE DOCTORS SAY THAT THIS COULD BE A REMNANT OF THE FLU. I WAS RELEASED FROM THE HOSPITAL WITH CPK AT 9,000.00. MY TREATMENT IS 600MG OF PREDNISONE A DAY. ITS BEEN FIVE DAYS AND I AM GETTING STRONGER BUT MY STRENGTH IS ABOUT HALF OF WHAT IT WAS. A NEUROLOGIST ATTEMPTED AN EMG BUT IT WAS CAUSING ME GREAT PAIN SO HE STOPPED. A MUSCLE BIOPSY IS NOT RULED OUT YET. THE DOCTORS SAY THAT IF MY BODY IS RESPONDING WELL TO TREATMENT, THOSE TESTS ARE NOT NECESSARY. I AM A YOUNG WOMAN, 21,WAS FAIRLY ACTIVE AND NOW MY LIFE IS ON HOLD UNTIL I GET BETTER. I KNOW THAT THEY WERE GOING TO TEST FOR LUPUS AND WILL HOPEFULLY GET THE RESULTS SOON. IF YOU HAVE AND INFO ON THIS SUBJECT PLEASE SEND MY WAY. THANKS
Posted By CCF Neuro[P] MD, RPS on April 28, 1999 at 12:32:01
Sorry to hear about your myositis. Your physicians are correct, this is an autoimmune disorder. Usually it follows a viral illness. For unknown reasons, your body makes antibodies against the virus (a normal response) and some of these antibodies recognize your muscle and start attacking your muscle. As your muscle breaks down, you see increasing CK levels (muscle enzymes that are released as the muscle is broken down) and clinical symptoms of fatigue and muscle weakness. The usual mode of treatment is steriods. We usually treat until the clinical symptoms have resolved. This may be weeks to months of treatment. The steriods are thought to block the immune response (the production of antibodies that are attacking your muscle).
Although lupus can give you fatigue and muscle weakness, one does not usually see the profound weakness that myositis elicits. I would bet that you do not have lupus. I hope that your illness resolves soon.
CCF Neuro[P] MD
Posted By Jody PA-C on May 07, 1999 at 01:30:29
Dear CCF Neuro[P] MD...Can you comment about Amantadine for this kind of thing?